Funnel Cloud, Wabasha
- When
- June 7, 1:30 PM CST
- Where
- Wabasha County, Lake City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
There were several reports of funnel clouds over Lake City and Lake Pepin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
There were several reports of funnel clouds over Lake City and Lake Pepin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 1:30 AM CST, 12 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 AM CDT SAT JUN 7 2003 RAIN CHANCES FOR THE WEEKEND CONTINUE TO BE THE PRIMARY FOCUS OF THIS FORECAST. WATER VAPOR IMAGERY EARLY THIS MORNING INDICATED CLOSED CIRCULATION SITUATED OVER WI...WHILE SECOND SUCH SYSTEM DROPPING SOUTHWARD ACROSS THE DAKOTAS. BULK OF RAIN WAS OCCURRING OVER NORTHEAST WI...WITH LINGERING SHOWERS DOTTING REMAINDER OF THE UPPER MISSISSIPPI VALLEY. 11-3.9 MICRON SATELLITE IMAGERY SHOWED CLOUDS COVERING MUCH OF THE FORECAST AREA...EXCEPT PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WI. FOG DEVELOPING OVER EASTERN IOWA AND NORTHWEST IL...WHERE VISIBILITIES GENERALLY AT OR BELOW ONE MILE. INITIALIZATION OF JUNE 7TH 00Z MODELS LOOKED REASONABLE. GFS AND ETA WERE IN FAIRLY GOOD AGREEMENT IN BRINGING DAKOTAS 500MB CLOSED CIRCULATION INTO IOWA SUNDAY NIGHT...THEN ALONG THE WI/IL BORDER ON SUNDAY. IN ADDITION...THE STRENGTH AND TIMING OF NEXT UPSTREAM WAVE DROPPING SOUTHEASTWARD FOR TUESDAY WAS RESOLVED SIMILARLY BY GFS AND ETA. OVERALL...NO SIGNIFICANT MODEL DIFFERENCES NOTED TO IMPACT THE FORECAST. THE FORECAST AREA WILL BE IN BETWEEN SYSTEMS TODAY...AS 500MB CIRCULATION SHIFTS NORTHEASTWARD INTO THE U.P. OF MI AND SECOND SYSTEM CONTINUES ADVANCING SOUTHWARD ACROSS SOUTH DAKOTA. FORECAST SOUNDINGS INDICATED STEEP LAPSE RATES DEVELOP...WITH VALUES OF 8.5C/KM. SURFACE BASED CAPES REACH 500-800 J/KG AND T-Q INDEX VALUES OF AROUND 20C. THESE PARAMETERS SUGGEST POSSIBILITY OF SCATTERED CONVECTION MAINLY THIS AFTERNOON...WHICH CURRENT FORECAST ALREADY HANDLES WELL. DYNAMICS AND THERMODYNAMICS ASSOCIATED WITH NEXT SYSTEM TONIGHT INTO SUNDAY SHOULD RESULT IN ANOTHER DECENT RAINFALL EVENT. THIS SHOULD BE ESPECIALLY TRUE ACROSS OUR SOUTHWEST WI AND NORTHEAST IOWA ZONES... WHERE QPF SUGGESTS AMOUNTS OF 1 TO 2 INCHES. THIS SEEMS REASONABLE BASED ON STRONG Q-G CONVERGENCE IN THE 500-300MB LAYER...PRECIPITABLE WATER VALUES NEAR AN INCH AND EXPECTED SLOW MOVEMENT OF INDIVIDUAL SHOWERS AND THUNDERSTORMS. BASED ON MODEL CONSISTENCY...HAVE HIGH CONFIDENCE THAT RAIN CHANCES SHOULD BE INCREASED INTO LIKELY CATEGORY FOR TONIGHT NORTHEAST IOWA/SOUTHWEST WI AND MOST OF THE AREA SUNDAY. CONDITIONS SHOULD DRY OUT ON MONDAY BEFORE NEXT WAVE MOVES THROUGH TUESDAY. THIS SYSTEM APPEARS TO BE ACCOMPANIED BY GOOD 850MB WARM AIR ADVECTION AND LOW LEVEL THETA-E CONVERGENCE. THUS...CURRENT FORECAST ON TARGET WITH RAIN CHANCES MONDAY NIGHT INTO TUESDAY. GFS AND ETA MOS TEMPERATURE GUIDANCE AT ODDS...WITH ETA VALUES CONSIDERABLY WARMER. PREFERRED A COMPROMISE FOR TODAY PER CURRENT FORECAST...THEN CHOSE TO CONTINUE WITH COOLER NUMBERS ON SUNDAY BASED ON CLOUDS AND SHOWERS/THUNDERSTORMS. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. THOMPSON
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 515 AM CDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT. THIS FEATURE...ALONG WITH AN AREA OF LOW PRESSURE AT THE SURFACE...WILL SPARK MORE SHOWERS AND THUNDERSTORMS FOR PARTS OF EASTERN IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN OVERNIGHT TONIGHT. HOWEVER...THE INSTABILITY IS WEAK AND WIND PROFILES ARE NOT FAVORABLE...SO SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE WEATHER PATTERN WILL STAY FAIRLY ACTIVE...RESULTING IN SHOWER AND THUNDERSTORM CHANCES THROUGH MUCH OF THE PERIOD. THE BEST CHANCE FOR STRONGER THUNDERSTORMS CURRENTLY LOOKS TO BE ON TUESDAY...AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. RIECK
MNZ079-086>088-WIZ017-029-032>034-041>44-072230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT JUN 7 2003 ...COLD AIR FUNNEL CLOUDS OBSERVED IN THE AREA... COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED NEAR LAKE CITY MN DURING THE PAST FEW MINUTES. COLD AIR FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN THE LAKE CITY AREA OR ANYWHERE IN SOUTHEAST MINNESOTA OR WESTERN WISCONSIN...REMAIN ON THE ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. ATMOSPHERIC CONDITIONS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF COLD AIR FUNNELS DURING THE NEXT SEVERAL HOURS. SCHRECK
The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360149.